SESSION TYPE: Miscellaneous Student/Resident Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Esophageal and gastric variceal bleeding remains a significant cause of morbidity and mortality for patients with liver cirrhosis. Several studies have demonstrated efficacy of sclerotherapy with cyanoacrylate, but the FDA has not approved the use of any such compound for this purpose, and the procedure thus remains investigational.Though considered to be efficacious and relatively low risk, known potential complications include infection, bleeding, and embolization of the sclerosal agent, cyanoacrylate. This case presentation describes a patient who developed SIRS due to cyanoacrylate pulmonary emboli following gastric variceal obliteration with this agent. The focuses of this report are the surprising radiographic findings in cyanoacrylate pulmonary embolization, as well as the priority of careful forethought over reflexive procedure in the evaluation of unusual clinic scenarios.
CASE PRESENTATION: A 75-year-old male with COPD, CAD, and alcoholic cirrhosis, one year s/p esophageal variceal banding was admitted for hematemesis and melena. EGD revealed multiple gastric varices, and the patient was referred for TIPS. However, TIPS was aborted when the patient became hypotensive. Gastroenterology was consulted for sclerotherapy via the off-label use of cyanoacrylate. During EGD, three prominent gastric varices were injected with a total of 3mL of cyanoacrylate. No immediate complications were noted, and the patient’s hematemesis and melena resolved However, over the three days following cyanoacrylate sclerotherapy, the patient developed tachycardia, fevers, and leukocytosis. Evaluation for infectious etiology prompted plain chest radiography which demonstated multiple linear hyperdense opacities, and further evaluation with non-contrast chest CT confirmed the presence of intrapulmonary cyanoacrylate emboli. Antibiotics were held and the patient was given only supportive therapy. His fever, tachycardia, and leukocytosis gradually resolved and he was discharged with outpatient follow-up.
DISCUSSION: In this case, appropriate selection of imaging was essential for the diagnosis and management of a familiar presentation, SIRS, with an unfamiliar etiology, cyanoacrylate pulmonary emboli. The appropriate study for evaluation of cyanoacrylate emboli is a non-contrast CT since cyanoacrylate and radiographic contrast are both hyperdense. Intravenous contrast in this setting would have been worse than simply unnecessary since it would have likely obscured any intravascular cyanoacrylate.
CONCLUSIONS: The radiographic findings in this case of cyanoacrylate pulmonary embolization are visually impressive, making this case a memorable instance of the priority of careful forethought over reflexive procedure in the evaluation of unusual clinic scenarios.
1) Helmy A, Hayes PC. Review article: current endoscopic therapeutic options in the management of variceal bleeding. Aliment Pharmacol Ther 2001;15(5):575-94
DISCLOSURE: The following authors have nothing to disclose: Joseph Rahill
No Product/Research Disclosure InformationGeorgetown University, Washington, DC